MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD WHITE

INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD WHITE
Model Number 48345W-02
Medical Device Problem Code Positioning Problem (3009)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/04/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) did receive a da vinci product to perform failure analysis.The sureform 45 white reload was analyzed and found with the reload knife lodged into the side wall of the reload cartridge.As a result, the blade was found to be damaged and small white particulates from the reload cartridge were observed.Additionally, the instrument logs were thoroughly examined, confirming the "tissue too thick to continue" error message as a consequence of the rotated blade.The instrument was found to have one firing failure based on a log review.The reload was found to have a damaged blade.The blade exhibited mechanical indentations/burrs.The complaint was confirmed by failure analysis, the sureform stapler 45 instrument was analyzed and found to have one firing failure based on log review which were not replicated through in-house testing.The stapler was installed onto an in-house system and fired on a test foam using an in-house white reload.The instrument fired successfully, and the resultant staple-line was visually inspected.The cutline appeared smooth and consistent, with no jagged edges or tearing observed.All staples were deployed and correctly formed into the proper b-shape.Blank mdr fields: the missing patient information in sections a and b was either unknown, unavailable, not provided, or not applicable.The expiration date for section d4 is not applicable.Field d6 is blank because the product is not implantable.Information for the blank fields in section e1 is not available.Fields g5 and g7 are not applicable.
 
Event or Problem Description
It was reported that during a da vinci-assisted pulmonary lobectomy surgical procedure, the sureform 45 stapler instrument was used for a surgical task and the reload only clamped and would not cut.The reload could not be removed.No fragment fell into the patient.The customer completed the procedure, and no known impact or patient consequence was reported.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: no tissue was stuck in the jaws of the sureform 45 stapler instrument.The procedure was completed with a backup stapler with no patient harm.
 
Event or Problem Description
Refer to h11 for follow-up information.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) failure analysis confirmed initial findings in regard to the sureform 45 reload.Review of the logs confirm there was a firing failure with a white reload during the procedure.The firing completion percentage was 85% and peak firing force was measured at 694 n.The system detected that the firing force had reached the threshold and after four pauses for compression, the firing progression was halted by the system.Review of initial failure analysis images confirms that the knife was not exposed, but had been pushed forward, and rotated into the left side of the reload t-slot.It appears that a large force from above right resulted in the knife rotation into the cartridge.The images also show a lodged staple that was likely caught by the knife during the firing sequence.The drag of the staple is further evidenced by a skiving mark along the left side, which begins prior to any blade-tissue interaction.The skiving continues until the blade's final location.Additional skiving cartridge damage was observed to the top and bottom edges on the left side t-slot wall.Significant cartridge damage was observed near the blade's final location, which was caused by the rotation of the blade.Both the left leg and cutting edge appear to have deformed significantly and likely contributed to the increased firing force and subsequent failure.The blade cutting edge was inspected and found to have a significant mechanical indentation towards the base.The damage is likely related to the interaction between the blade and lodged staple that was found within the reload.The skiving damage, knife seat damage, and blade rotation suggest a large force may have caused the knife to dislodge from its normal position within the shuttle.The break of the shuttle seat allowed the knife to angle forward and to the left, causing damage to the reload t-slot material as it was pushed forward by the i-beam.Shuttle material was retained by the cartridge and has no potential for fragments.It appears that the blade damage is related to the lodged staple.The root cause for the cartridge and shuttle damage is due to the rotation of the blade within the t-slot.

Brand Name
SUREFORM
Common Device Name
SUREFORM 45 RELOAD WHITE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key20458598
Report Number2955842-2024-20690
Device Sequence Number18356863
Product Code NAY
UDI-Device Identifier10886874117122
UDI-Public(01)10886874117122(10)NA
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K183224
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 09/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48345W-02
Device Catalogue Number48345W
Device Lot NumberNA NA
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/10/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/23/2024
Supplement Date Received by Manufacturer01/17/2025
Initial Report FDA Received Date10/16/2024
Supplement Report FDA Received Date02/06/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/15/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexMale